The symptoms of hypoglycemia, also known as low blood sugar, are not always easy for the diabetic patient to spot! If you have diabetes or know someone who has diabetes, it is important that you are aware of the symptoms of hypoglycemia and what to do if these symptoms occur.
What are the symptoms of hypoglycemia?
Hypoglycemia occurs when blood sugar levels drop too low. This is typically a reading that is lower than 60 mg/dl. Symptoms of mild hypoglycemia include shakiness, sweating, headaches and nausea. For more severe hypoglycemia, patients may experience vomiting, confusion, seizure, coma or death. For this reason, patients and family members should understand what to do if they suspect low blood sugar.
What to do if blood sugar is low?
If you suspect that your blood sugar is low, the first step is to check your blood sugar reading using a glucometer.
- If there is a mild hypoglycemia, eating a small snack or drinking a glass of orange juice should help improve symptoms.
- If the hypoglycemia is more severe, patients may need a larger snack to improve sugar levels.
- For patients who are confused or having seizures, do not attempt to give them anything by mouth. If these patients are prescribed glucagon injections, this is time to administer this medication and call 911.
All patients with diabetes should be educated about the symptoms of low blood sugar. This is also important information for family members to understand as well.
Early detection and intervention can reduce the risk of serious complications or death. If you have diabetes and are not sure what to do about low blood sugar, ask your doctor for more information and a treatment plan at your next office visit. Be sure to pass that information onto your family members and to wear a medical alert bracelet, in the event you cannot speak for yourself!